Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 423, NWS Birmingham, AL

August 5, 2005Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 5, 2005, 8:21 PM CDT for Tuscaloosa County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 8:21 PM CDT (01:21 UTC)
Expired
Aug 5, 2005, 8:50 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 060121
SVRBMX
ALC125-060150-
/O.NEW.KBMX.SV.W.0423.050806T0121Z-050806T0150Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 850 PM CDT

* AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAMANTHA...OR ABOUT 9 MILES NORTHWEST OF TUSCALOOSA...AND MOVING
  WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN TUSCALOOSA COUNTY AT 840 PM CDT

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3343 8783 3347 8783 3347 8773 3346 8772
      3345 8753 3328 8752 3327 8756 3326 8784
      3342 8784

$$

JONES/90
1 follow-up statement
000 
WWUS54 KBMX 060138
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
837 PM CDT FRI AUG 5 2005

ALC125-060150-
/O.CON.KBMX.SV.W.0423.000000T0000Z-050806T0150Z/
TUSCALOOSA AL-
837 PM CDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 850 PM CDT FOR WEST
CENTRAL TUSCALOOSA COUNTY...

AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NORTH OF ELROD...OR ABOUT 18 MILES NORTHWEST 
OF TUSCALOOSA...MOVING WEST AT 15 MPH.

LAT...LON 3343 8783 3347 8783 3347 8773 3346 8772
      3345 8753 3328 8752 3327 8756 3326 8784
      3342 8784

$$

JONES/90

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:11 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 3:11 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT FRI AUG 5 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND AND
WILL ACTUALLY INCREASE IN COVERAGE AS AN UPPER LEVEL LOW DEVELOPS
OVER MISSISSIPPI. THIS LOW WILL HELP BRING PLENTY OF GULF MOISTURE
OVER THE AREA THAT WILL HELP ENHANCE THUNDERSTORM ACTIVITY OVER
CENTRAL ALABAMA. ALONG WITH THE THUNDERSTORMS...CLOUD COVER WILL
KEEP DAYTIME TEMPERATURES A TAD COOLER...MAINLY IN THE UPPER 80S TO
NEAR 90. NIGHTTIME TEMPERATURES WILL BE IN THE LOW 70S TO UPPER 60S.

.LONG TERM (MONDAY THROUGH FRIDAY)...

NOT MUCH CHANGE WAS DONE TO THE EXTENDED. WET PATTERN WILL
CONTINUE THROUGH AT LEAST THE END OF THE WEEK. A DRY PATTERN MAY
RETURN IN TIME FOR NEXT WEEKEND. TEMPERATURES WILL REMAIN MILD FOR
THIS TIME OF THE YEAR. THEY WILL BE IN THE MID TO UPPER 80S DURING
THE DAY AND LOWER 70S TO UPPER 60S AT NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  86  69  83 /  50  50  60  50
ANNISTON    71  86  71  84 /  50  50  60  60
BIRMINGHAM  71  88  71  84 /  50  50  50  60
TUSCALOOSA  72  90  70  87 /  60  50  50  70
CALERA      71  88  70  85 /  50  50  50  70
AUBURN      69  84  69  84 /  50  60  70  60
MONTGOMERY  70  85  71  87 /  50  70  60  70
TROY        70  83  70  84 /  50  70  70  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM
Hazardous weather outlook, Aug 5, 10:45 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CDT FRI AUG 5 2005

ALZ011>015-017>050-061545-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1045 AM CDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST
AREA BETWEEN 2 PM AND 8 PM.  THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WET MICROBURSTS...WITH WIND GUSTS UP TO 60
MPH.  OTHERWISE...SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TODAY...WITH LINGERING SHOWERS AND
THUNDERSTORMS TONIGHT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

PENCE

In the hours before

Local storm report, Aug 5, 6:03 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             GLENCOE                 33.95N 85.93W
08/05/2005  0.88 INCH        ETOWAH             AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED IN THE CITY OF GLENCOE.

&&

JSS
Local storm report, Aug 5, 6:05 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             GLENCOE                 33.95N 85.93W
08/05/2005  0.88 INCH        ETOWAH             AL   PUBLIC

            NICKEL SIZE HAIL REPORTED IN THE CITY OF GLENCOE.

&&

JSS
Special weather statement, Aug 5, 6:20 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT FRI AUG 5 2005

ALZ024-05000-
JEFFERSON-
620 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 700
PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS APPROACHING JEFFERSON COUNTY.

ONE GROUP OF THUNDERSTORMS IS MOVING INTO THE EASTERN PORTION OF THE
COUNTY...WHILE ANOTHER IS SKIRTING THE SOUTHERN AND SOUTHWESTERN
PORTIONS OF THE COUNTY. ALL THUNDERSTORMS ARE MOVING WEST AT 15 MPH.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Local storm report, Aug 5, 6:27 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             PELHAM                  33.30N 86.79W
08/05/2005  0.50 INCH        SHELBY             AL   NWS EMPLOYEE

            DIME SIZE HAIL REPORTED ALONG INTERSTATE 65 NEAR MILE
            MARKER 245.

&&

JSS
Local storm report, Aug 5, 7:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
759 PM CDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             INVERNESS               33.40N 86.72W
08/05/2005  0.88 INCH        SHELBY             AL   BROADCAST MEDIA

            EXTENSIVE NICKEL SIZE HAIL ALONG US HIGHWAY 280 NEAR
            BROOK HIGHLAND.

0658 PM     HAIL             CAHABA HEIGHTS          33.46N 86.73W
08/05/2005  0.25 INCH        JEFFERSON          AL   NWS EMPLOYEE

            PEA SIZE HAIL AT THE SUMMIT SHOPPING CENTER.

0706 PM     HAIL             HOMEWOOD                33.46N 86.81W
08/05/2005  0.25 INCH        JEFFERSON          AL   PUBLIC

            PEA SIZE HAIL REPORTED AT HOMEWOOD PARK.

0706 PM     TSTM WND DMG     HOMEWOOD                33.46N 86.81W
08/05/2005                   JEFFERSON          AL   PUBLIC

            TREE BRANCHES DOWN AT HOMEWOOD PARK.

0710 PM     HAIL             5 S HOMEWOOD            33.39N 86.81W
08/05/2005  0.50 INCH        JEFFERSON          AL   PUBLIC

            PEA TO DIME SIZE HAIL REPORTED IN VESTAVIA HILLS.

0710 PM     HAIL             5 NE BESSEMER           33.43N 86.90W
08/05/2005  0.50 INCH        JEFFERSON          AL   AMATEUR RADIO

            DIME SIZE HAIL REPORTED IN THE CITY OF MIDFIELD.

0713 PM     HAIL             HOOVER                  33.38N 86.82W
08/05/2005  0.50 INCH        JEFFERSON          AL   PUBLIC

            DIME SIZE HAIL ALONG HWY 150.

0720 PM     HAIL             HOOVER                  33.38N 86.82W
08/05/2005  0.25 INCH        JEFFERSON          AL   NWS EMPLOYEE

            PEA SIZE HAIL ALONG INTERSTATE 65 AT EXIT 254.

0720 PM     HAIL             PLEASANT GROVE          33.49N 86.98W
08/05/2005  0.50 INCH        JEFFERSON          AL   PUBLIC

            DIME SIZE HAIL FOR FIVE MINUTES...COVERING PORCH.

&&

JSS
Special weather statement, Aug 5, 8:07 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
807 PM CDT FRI AUG 5 2005

ALZ013-025-060130-
FAYETTE-SHELBY-
807 PM CDT FRI AUG 5 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND FAYETTE
COUNTIES UNTIL 830 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
OUTFLOW BOUNDARY...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
OUTFLOW BOUNDARY OUT AHEAD OF A LINE OF THUNDERSTORMS FROM 15 MILES
EAST OF STUDDARDS CROSSROADS TO 14 MILES SOUTHEAST OF
NEWTONVILLE...MOVING WEST AT 30 MPH.

THE STRONG WINDS WILL AFFECT AREAS IN AND NEAR
BERRY...NEWTONVILLE...STUDDARDS
CROSSROADS...FAYETTE...WAYSIDE...MOUNT VERNON...GLEN ALLEN AND BELK
THROUGH 830 PM CDT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:11 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa34 min
Aug 5, 7:13 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson17 min
Aug 5, 7:32 PM CDTSevere Thunderstorm WarningBMXJefferson28 min
Aug 5, 7:43 PM CDTSevere Thunderstorm WarningBMXWalker47 min
Aug 5, 7:45 PM CDTSevere Thunderstorm WarningBMXTuscaloosa30 min
Aug 6, 5:12 PM CDTSevere Thunderstorm WarningBMXSt. Clair33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.